question-icon

GERD, difficulty swallowing, stomach wind, belching. On rabekind plus, allopurinol for gout. Side effects of medication?

default
Posted on Mon, 1 Oct 2012
Question: I was prescribed Rabekind Plus for GERD. Sometimes i feel difficulty in swallowing as if some gas bubble (wind in stomache,coming up) is causing hindrance. After belching it settles down. But the intervening period is quite harrowing. Is it a side effect of RABEKIND PLUS ? I observed that the difficulty was more pronounced when the drug was taken on an empty stomach,particularly first thing in the morning and while eatling the breakfast. I then switched to after BF and it was better. I am also taking Allopurinol ( Zyloric 100mg) on empty stomach everyday for last several years because of gout. Presently, I am also suffering from phimosis for last two-three days. Is it due to any side effect of medicines. ( I have a tight prepuce from the beginning) Today I am able to retract the foresking with some cream. I understand from the net that i should try to gradually retract it and clean the glans with warm water. Please advise. I do not want circumcision.

Thanks & regards, Doctor.
Kindly advise.
doctor
Answered by Dr. Jasvinder Singh (56 minutes later)
Hello,

Thanks for posting your query.

‘Rabekind’ which contains rabeprazole is used for treatment of GERD. It can cause flatulence as its side effect but it does not cause difficulty in swallowing as its side effect.

The symptom you report could be due to worsening of gastritis. Zyloric taken on empty stomach can worsen gastritis. Zyloric (allopurinol) is generally better tolerated if taken following meals. So take this drug after breakfast.

In addition, try the following lifestyle measures:

1)     Try raising the head of your bed about four inches with blocks.
2)     It also might help to avoid eating or drinking for two hours before you lie down.
3)     To help control the stomach acid, one should not drink alcohol or drinks with caffeine in them, or eat chocolate or spicy or greasy foods.

Regarding your second problem, phimosis is not a side effect of any of these drugs. When phimosis develops in an adult who was previously able to retract his foreskin, it is nearly always due to a pathological cause. It can be due to forcible retraction of the foreskin, infections like fungal infections causing balanoposthitis or due to balanitis xerotica obliterans. Since you had a tight prepuce earlier also, so this may be responsible for the symptoms.

Treatment of phimosis skin also involves application of vitamin E creams and steroid creams. Personal hygiene is very important. Clean under a retractable foreskin and always reduce it to cover the glans after cleaning. If symptoms persist then surgical treatment may be required.

I suggest you to get it examined by an urologist to rule out the aforementioned pathological causes.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries. Please accept my answer in case you do not have further queries.

Regards


Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Jasvinder Singh (16 hours later)
Many thanks Doctor. You have een simply superb and lucid in your explanation. I have noted everything and shall follow religiously. I forgot to mention that my physician has now recommended FEBUTAZ - 40 mg ( after lunch) instead of Zyloric. But I have not yet commenced it having read that it has still not been approved by FDA and not sold in the States. What do you suggest ? I feel that he recommended this with a view that my creatnine levels are generally on the higher side of the range, thereby implying that it has some toxic effect on the renal functions. Kindly comment and advise.

Secondly, can I have normal intercourse during phimosis with proper lubricant ?

I hope I am not bothring you with so many querries.

Thanks once again and with regards
XXXXXXX XXXXXXX
doctor
Answered by Dr. Jasvinder Singh (10 hours later)
Hello XXXXXXX

Thanks for writing back.

Febutaz contains febuxostat which is used for hyperuricemia and it is approved by FDA. However It can increase the creatinine levels further as side effects. Hence it should be used with caution.

It has renal side effects which include hematuria, tubulointerstitial nephrolithiasis, proteinuria, renal failure, renal insufficiency, urgency, and incontinence. So use it with caution under a medical guidance.

You can have intercourse in phimosis after using ample lubricants but avoid rough intercourse as it can cause trauma and tears.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries. Please accept my answer in case you do not have further queries.

Regards

Above answer was peer-reviewed by : Dr. Raju A.T
doctor
default
Follow up: Dr. Jasvinder Singh (19 hours later)
Then Doctor, why should I switch to Febutaz at all ? If necessary, I can increase the dosage of Zyloric to 200 or 300 mg. Do you think there might have been any other reason/s for prescribing Febutaz? ( Of course, I will check up with my Dictor as well )

Thanks once again for the prompt replies.

Regards
XXXXXXX XXXXXXX
doctor
Answered by Dr. Jasvinder Singh (19 hours later)
Hello,

Thanks for writing back.

Zyloric is an old and time tested drug and it is better to increase the dose of Zyloric under medical supervision rather than introducing new drug. I suggest you to discuss it with your doctor and then increase the dose of Zyloric under his prescription.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries. Please accept my answer in case you do not have further queries.

Regards,
Above answer was peer-reviewed by : Dr. Shanthi.E
doctor
Answered by
Dr.
Dr. Jasvinder Singh

Internal Medicine Specialist

Practicing since :1998

Answered : 1578 Questions

premium_optimized

The User accepted the expert's answer

Share on
GERD, difficulty swallowing, stomach wind, belching. On rabekind plus, allopurinol for gout. Side effects of medication?

Hello,

Thanks for posting your query.

‘Rabekind’ which contains rabeprazole is used for treatment of GERD. It can cause flatulence as its side effect but it does not cause difficulty in swallowing as its side effect.

The symptom you report could be due to worsening of gastritis. Zyloric taken on empty stomach can worsen gastritis. Zyloric (allopurinol) is generally better tolerated if taken following meals. So take this drug after breakfast.

In addition, try the following lifestyle measures:

1)     Try raising the head of your bed about four inches with blocks.
2)     It also might help to avoid eating or drinking for two hours before you lie down.
3)     To help control the stomach acid, one should not drink alcohol or drinks with caffeine in them, or eat chocolate or spicy or greasy foods.

Regarding your second problem, phimosis is not a side effect of any of these drugs. When phimosis develops in an adult who was previously able to retract his foreskin, it is nearly always due to a pathological cause. It can be due to forcible retraction of the foreskin, infections like fungal infections causing balanoposthitis or due to balanitis xerotica obliterans. Since you had a tight prepuce earlier also, so this may be responsible for the symptoms.

Treatment of phimosis skin also involves application of vitamin E creams and steroid creams. Personal hygiene is very important. Clean under a retractable foreskin and always reduce it to cover the glans after cleaning. If symptoms persist then surgical treatment may be required.

I suggest you to get it examined by an urologist to rule out the aforementioned pathological causes.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries. Please accept my answer in case you do not have further queries.

Regards